What Will My Pregnancy Signs Be If I Am On Birth Control Pills?

Birth control pills are one of the most effective methods of preventing pregnancy. Assuming that you take all of your birth control pills in the exact manner as they are prescribed, there is only a 1 in 1000 chance that you would become pregnant. This works out to a 0.1% chance of pregnancy. However, if you miss one or more of your birth control pills during the month, or if you take one late, you are more likely to become pregnant; your chances of becoming pregnant if you don’t follow the directions exactly rise to around 5%, or 1 in 20. Because of this, some women do indeed become pregnant while they are on birth control pills.

The signs of becoming pregnant are generally the same, regardless of whether you became pregnant while on birth control pills or not. The first and most obvious sign of pregnancy is often the missed period; however, many women who are on birth control pills either don’t have regular periods, or have periods that are so light that they could be mistaken for implantation bleeding or spotting in early pregnancy. So, a missed period is not the best sign to rely on to know if you are pregnant while on birth control pills.

Other signs of pregnancy can be more telling. Breast tenderness, for example, is one of the very earliest signs of pregnancy. Increased hormones cause breasts to be sensitive and sore, and often to swell. If you are on birth control pills and your breasts suddenly become sensitive and sore, you may be pregnant.

Frequent urination can also indicate pregnancy. The old saying goes that the most dangerous place in the world is between a pregnant woman and a bathroom. While this is especially true later in pregnancy when your baby is pushing on your internal organs, many women experience a more frequent need to urinate throughout their pregnancy.

Nausea caused by pregnancy, sometimes called “morning sickness,” is a fairly common symptom of pregnancy. Around 70% of all new moms-to-be will experience morning sickness. Morning sickness can occur at any time of the day, not just during the morning. This nausea may be constant, as it is for some women; or, it may just occur occasionally. The degree to which you feel sick can also vary; you might just feel a little woozy, or you might experience full fledged vomiting.

The most effective way that you can determine whether you are pregnant is, of course, with a pregnancy test. For most women, it may be possible to determine whether you are pregnant as early as 7-10 days after conception using a home pregnancy test. However, the time required depends greatly on the type of pregnancy test being used, as well as your own individual physiology.

Many women who do not wish to become pregnant may use a combination of birth control methods. Because the birth control pill offers no protection whatsoever from STDs, many women choose to use some sort of barrier method, such as the male or female condom, the sponge, or the diaphragm along with their birth control pills. Put together, multiple methods of birth control make pregnancy much less likely.

  • arora

    If a woman is getting their menstrions while on birth control but suddenly getting neausea for over a week could this still be a sign of pregnancy?

  • lala

    She’s probably just got a stomach bug. Maybe go to the doctor and check it out.

  • lil_eve1987

    If you are bleeding and not clotting then you maybe pregnant my mom had a period for 5-6 month miscatried my fraternal twin but was pregnant with me still so yes a period dont mean anything for some pregnant woman if worried go get it checked out if different signs persist good luck

  • Kimberly Glenn

    Hi okay I had my period two weeks ago I started my new pack of birth control last week and I have been extra hungry um tired and also I wiped Monday night their was light blood and then last night their was light blood. I also have been cramping my sides and lower back are hurting me. I want to tske a test but should I still take my birth control today or no.

  • http://www.babyhopes.com/ Vickie B.

    It could be that your body is just trying to adapt to the birth control you are on. If you have a normal 28 day cycle, you wouldn’t have even been ovulating until when you originally posted this question, so the chances of pregnancy would have been pretty small.

  • Bella

    Can you get pregnant if you stop taking the pill a week into your second consecutive pack, and have unprotected sex a few days after you stop? I was on holiday so continued taking pill into my second pack, then stopped taking it (before a long flight, I wanted to have my period as soon as I got home) I presume I was covered because it would be just the same as having the sugar pills as I had taken a whole pack already?
    Just curious because my period was very light, then a week later I had brown spotting which is unusual for me.

  • http://www.babyhopes.com/ Vickie B.

    Unfortunately, can’t help you out there. You may need to contact your doctor and explain the situation.

  • Lindsey

    I have been on Birthcontrol for 3 months and I have only ever taken 2 pills late (within the 1st month) and I never have had a regular period. I spotted for the entire second month of my Birthcontrol which is when I had sex. I’m worried because we normally used a condom and we didn’t this time. Although he didn’t cum in me I’m still worried about the pre-cum theory. I have been have occasionally cramping in the hip area and my stomach has been uneasy for the last serval days (I’m not sure what from, it possibly could be from the idea of being pregant makes me sick.) I’m just worried because I don’t know when my period is to come so I won’t know if I miss it or if it is late. Do these sound like signs that I could be pregant?

  • http://www.babyhopes.com/ Vickie B.

    It isn’t likely that you are pregnant. The symptoms you are having could be side effects from the birth control you are on. If you are concerned about being pregnant, you can take a test about 18 days from the last time you had unprotected sex. By that time you should be able to get a positive test if you are pregnant (which is unlikely).

  • missk

    Started birth control was on it for a month. Forgot several pills. Stopped had my cycle was my normal kind of cycle. Began new pack and a week later I noticed my boobs hurt really bad so I examined and I have what looks like colostrum coming out of both breast. They hurt like they did when I was pregnant with my first child. I took a home ept test the next day it was negative. My mom said atop taking the pill because it could hurt the baby if I’m pregnant. So I stopped taking the pill. 4 days later I started my period it was pink looking by nightfall it was extremely red. The next day I started passing nickel sized clots. Today I have passed small clots it doesn’t look like tissue just looks like blood to me. Also the bleeding has almost stopped. Maybe by tomorrow it will be gone. Freaking out cuz I keep thinking it was a miscarriage. .. or maybe I’m pregnant. … or maybe the pill had some crazy side effects….. any tips?

  • Madison

    I am on the three month birth control, where I only get my period once every three months. I had unprotected sex about 4 weeks ago. I took a pregnancy test last week and it was negative, but I still have several symptoms of pregnancy, such as; tender swollen breast, constant headaches, frequently urinating, fatigue, mood swings. I still have yet to have any bleeding or spotting though. I don’t know if I’ve missed my period because I still have two months left of my birth control pack. Should I buy another home pregnancy test?

  • tyana

    I missed a few days taking my pill I had a period in the beginning of May and at the end of May but did not have one if June at all I have been having soreness of my breast and feeling sick to my stomach I have taken a test but it says negative I have still been taking my pills can taking my pills affect the results of the test and should I be worried that I may be pregnant

  • Ali

    Hi my last period was on 7th of June….I was on pop from then….I din miss d pills even for a day….but din get periods till now…I get constant headaches ….could this indicate a sign of pregnancy


Please feel free to email us at if you have any questions or comments!
© Earth's Magic Inc 2000 - 2015. All Rights Reserved. [ Disclaimer | Privacy Statement ]